Alert archive / Kansas / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 157, NWS Wichita, KS

July 15, 1997Reno County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Jul 15, 1997, 7:45 AM CDT for Reno County, Kansas. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 15, 1997, 7:45 AM CDT (12:45 UTC)
Expired
Jul 15, 1997, 8:45 AM CDT
In force
60 min
Issued by
NWS Wichita, KS
Area
Whole counties

County Reno County, KS

The radar

The Wichita radar (KICT), 66 km from the middle of the area, began a volume at 12:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lamont, OK (KLMN), launched 12:00Z, 0.8 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lamont, OK at 12:00Z on 1997-07-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2727 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lamont, OK at 12:00Z on 1997-07-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 68 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2727 J/kg
Mixed-layer CIN
-109 J/kg
Mixed-layer LCL
1172 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
68 m²/s²
0-3 km storm-relative helicity
93 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KICT 151245 RRA
SVRICT
KSC155-151345-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
745 AM CDT TUE JUL 15 1997

* SEVERE THUNDERSTORM WARNING FOR
  EASTERN RENO COUNTY - SOUTH CENTRAL KANSAS

* UNTIL 845 AM CDT
 
* SOME TOWNS AFFECTED
    HAVEN
    ST JOE
    CHENEY LAKE

* AT 744 AM RADAR INDICATED A SEVERE THUNDERSTORM JUST SOUTH OF
  HAVEN OR ABOUT 15 MILES SOUTHEAST OF HUTCHINSON MOVING EAST AT 10
  pMPH.

IF YOU ARE IN THE PATH OF THIS STORM...BE PREPARED FOR WINDS IN
EXCESS OF 55 MPH AND HAIL UP TO ONE INCH IN DIAMETER.  IF YOU ARE
CAUGHT OUTSIDE...MOVE TO AN INDOOR SHELTER IMMEDIATELY.


PETERSEN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 15, 3:33 AM CDT, 4 hours 12 minutes earlier.

Area forecast discussion, Jul 15, 3:33 AM CDT, 4 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
333 AM CDT TUE JUL 15 1997

...SHORT TERM...
CNVTV CHC/S WITH LO LVL MSTR RETURN/WAA IS THE MAIN CHALLENGE TODAY.
06Z SFC ANLYS SHOWD STNRY FNT ACRS NRN OK WITH 70-75F DWPTS POOLING
ALG THE BNDRY AND ADVCTG WWD INTO NWRN OK ON ELY LO LVL FLO.
PROFILER NET AT 06Z ALREADY SHOWG SELY FLO INCRSG AT H8 WHICH
SUGGESTS DEEPER MSTR ACRS OK WAS BEGINNING TO ADVCT NWD OVR SFC
BNDRY INTO PTNS OF SCNTRL/SWRN KS. SCT SHWRS ALREADY DVLPG NWD FM
NWRN OK INTO THIS RGN. THE ETA IS A BIT MORE AGGRESSIVE WITH THE
H8 MSTR RETURN/WAA THRU THE DAY ACRS THE AREA. WITH RETURN SSELY
LO LVL FLO...BELIEVE THE NGM IS TOO SLOW WITH MSTR RETURN...ESPCLY
CONSIDERING 70F PLUS DWPTS ALG THE OK/KS BORDER ATTM. ALTHO MID LVL
TEMPS WARM A BIT THIS AFTN...FEEL THAT LO LVL WAA/LIFT WL BE ENUF
TO FIRE SOME CNVTN ALG/E OF DVLP CAP TO THE W. SFC HTG THIS AFTN
WL ALSO ADD TO INSTBY PUSHING CAPES TO ARND 3000 J/KG. THEREFORE
WL KEEP CHC20 TRW GOING ACRS CNTRL/SCNTRL KS TODAY. DRIER ENELY
FLO AT LEAST THRU MIDDAY ACRS SERN KS SHUD PRECLUDE PCPN CHC/S
UNTIL VRY LATE IN THE DAY. TEMP-WISE...WL GO NR FWC...BUT WL SHADE
SCNTRL DOWN A CATEGORY FM PRVS FCST WITH SOME AC/ACC LIKELY PERHAPS
INTO MIDDAY. FWC AT CNU LUKS SUSPICIOUSLY COOL.

DARMOFAL

...LONG TERM...
TSRA CHANCE TONIGHT THE MAIN CONCERN. MODELS ALL BRING S/W CURRENTLY
OVER GT BASIN ACROSS NEB/NRN KS OVERNIGHT WITH ETA BY FAR THE
STRONGEST. ETA MAY BE OVERDONE...BUT AS MENTIONED ABOVE ITS DEPICTION
OF LL MSTR RETURN APPEARS BEST. COMBINATION OF STG INSTABILITY AND WEAK
MID-LEVEL FORCING ARGUE FOR CONTINUING CURRENT CHC POPS ACROSS THE CWA
TONIGHT. COULD SEE LINGERING PCPN WED AM...BUT ENOUGH UNCERTAINTY TO
LEAVE OUT FOR NOW. UPPER HIGH BUILDS INTO THE AREA WITH 850MB TEMPS
WARMING TO NEAR 25C BY WED AFTN...SHOULD SEE HOT/HUMID CONDITIONS WITH
HEAT INDICES WELL OVER 100. FAN/FWC TEMPS CLOSE AND GENERALLY FOLLOWED.
HOT AND HUMID TREND TO CONTINUE INTO THE EXTENDED...MAY NEED A HEAT
ADVISORY BY THE WEEKEND.

PETERSEN

RSL 096/070 099/072     0323-
SLN 095/072 098/073     0323-
ICT 093/072 098/073 099 03231
HUT 094/071 097/072     0323-
CNU 090/071 095/072     03231

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 15, 6:32 AM CDTSevere Thunderstorm WarningICTKingman63 min

Nearby

Severe Thunderstorm Warnings in Kansas, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.